News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gynecology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gynecology Answers List

Forum Name: Gynecology

Question: Blackish Spot Bleeding, Irrgulr Periods, not on pill


 RebeccaP - Thu Feb 14, 2008 9:44 am

Hi there,
In the last four months I have experienced very late and irregular periods - about 6-8 weeks as opposed to 4 weeks apart. At around week 3/4 for the last 2 months i have experienced spot bleeding, which is blackish in colour, thick in consistency but relatively scanty (i.e there's not much of it). I am not on the pill, and I am not pregnant (have done 2 urine tests), but I am sexually active. Sex doesn't seem to have any bearing on when I experience the spot bleeding. I have never had super-regular periods - they have often been a few days late or early, but I've never experienced anything like this. I don't have any other symptoms. I am about 5'9" and normal weight. I did ask my doctor about it and she said that the spot bleeding was probably old blood left over from my last period (three weeks before). However these periods and the spot bleeding is so different from anything I've experienced before that this theroy doesn't really add up for me (and it doesn't explain my very late irregular periods). I may be paranoid because my mother has a history of ovarian cysts which she has had to have removed - and if my symptoms really are nothing to worry about then thats great. Could someone let me know if this is really nothing to be worried about, or whether i should go and get a second opnion/pay for a private consultation and get some kind of a scan done?
Thanks very much,
Rebecca P.
 Debbie Miller, RN - Sun Feb 17, 2008 1:39 am

User avatar Hello,
It is true that dark colored blood usually refers to old blood and it not uncommon. Menstruation is the body's way of cleaning out the uterus and it is made up of a variety of tissues and fluids. Irregular periods can be normal too. With the widespread use of the pill we have come to expect normal periods to be defined as every 28 days but this is artificially created as hormones are manipulated. Left to itself your body can ovulate irregularly and your periods follow.

I would not e alarmed by this and would not feel it necessary to get a second opinion but if it gives you peace of mind, perhaps it would be worth it. Ovarian cysts are quite common too and often do not cause any problems, resolving on their own. Other times they can become painful, rupture, and even require removal. I think your doctor should be able to tell you if you have such cysts.

Try not to worry about this. Best wishes.
 RebeccaP - Mon Feb 18, 2008 5:58 am

Hi there,
Thank you very much for your response - that really sets my mind at rest!
Thanks again,
Rebecca P.
 Debbie Miller, RN - Tue Feb 19, 2008 10:34 pm

User avatar You are very welcome.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here